Oral hypoglycemic pills are a class of prescription medications used to control diabetes. Oral means "taken by mouth." There are many different types of oral hypoglycemics. This article focuses on a class called sulfonylureas.
An overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Diabetes pill overdose; Sulfonylurea overdose
There are many types of oral hypoglycemics. The poisonous ingredient depends on the specific drug. The main (active) ingredient in sulfonylurea-based oral hypoglycemics stimulates cells in the pancreas to produce more insulin.
Sulfonylurea-based oral hypoglycemics are sold under a variety of brand names. Some are listed below.
Note: This list may not be all-inclusive.
Determine the following information:
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
The health care provider will measure and monitor your vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. You may receive:
Some of these medications may stay in the body for a long time, so the individual needs to be watched for several days. Death is possible, especially if an abnormal blood glucose level is not corrected in a timely manner.
Burns MJ, Levine M. Diabetic control agents. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 64.